Tornadoes · United States · Kansas · 2016

EF0 tornado, Dodge City, Kansas, December 25, 2016

This EF0 tornado ran 5.8 miles across Ford County on December 25, 2016, touching down at 9:44 AM CST and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 25, 2016
Touchdown
9:44 AM CST (15:44 UTC)
Lifted
9:51 AM CST (15:51 UTC)
On the ground
7 minutes
Path length
5.8 miles (9.3 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
37.620, -100.143
Lift-off point
37.689, -100.083
Record number
1612250944-01

The damage survey

3 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Tin from a nearby grain bin.
  • Pole leaning with some debris.
  • A county owned maintainer (grader) was damaged(mostly glass).

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very anomalous weather set-up was in place on Christmas Day across the area. Early morning dew points had risen to around 60 degrees F which is extremely usual and perhaps unprecedented for southwest Kansas for December 25. A squall line moved across the entire area and for a while produced QLCS brief tornadoes of which a few caused damage. High wind behind the Pacific front and dryline was observed during the afternoon.

This was a QLCS tornado that did damage to a road maintainer and an outbuilding.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
04:00 UTC13:43 UTCDense Fog AdvisoryDDC
15:46 UTC16:13 UTCSevere Thunderstorm WarningDDC
16:05 UTC16:36 UTCSevere Thunderstorm WarningDDC
16:33 UTC16:48 UTCSevere Thunderstorm WarningDDC
17:00 UTC10:08 UTCFire Weather WatchDDC
17:00 UTC23:45 UTCHigh Wind WarningDDC
17:00 UTC23:48 UTCRed Flag WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 12:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Dec 25, 6:01 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 25, 6:01 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
601 AM CST Sun Dec 25 2016

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 445 AM CST Sun Dec 25 2016

Strong upper level trough was located over and north of the Four Corners
region early this morning and progressing fairly rapidly to the east
and northeast. Rich low level moisture had spread up into western Kansas
with dewpoints currently in the mid 40 to lower 50s. A warm frontal
boundary was just south of the Oklahoma border and the strong moist
advection had resulted in widespread dense fog over much of western
Kansas north of the front, except for portions of far southwest Kansas.
The frontal boundary is progged to lift northward through the early
morning hours. Latest forecast visibility trends from the HRRR and RAP13
show the area of dense fog lifting northward as well. The current dense
fog advisory is in effect until 15z. Will let this ride for now but
it may need canceling early if fog moves out sooner.

Regional radar mosaic shows scattered showers and a few thunderstorms
approaching western Kansas from eastern Colorado and New Mexico.
This area of precipitation should be moving into far western Kansas
shortly before sunrise. Expect coverage to increase as the area moves
east into better moisture. There is some renewed concern for severe
weather potential especially to the east of highway 283 through the
morning hours as model soundings from the NAM show MUCAPE values at
or above 1000 j/kg along with some fairly strong deep layer shear.
Will highlight the possibility of some quarter size hail along
with some small potential for a brief spinup tornado mainly east
of Dodge City.

The precipitation chances will diminish rapidly from west to east
this morning as a Pacific front moves through. Behind the front,
southwesterly downslope winds will increase as deep layer mixing
develops with strong fairly unidirectional flow in the layer. Model
soundings show 50-55 knot winds in the layer which could result in
58-60 mph wind gusts at the surface. Have upgraded the High Wind
Watch to a High Wind Warning and extended north and east to include
areas from around Dighton through Dodge City and Ashland. Winds
will be dropping of with sunset.

Given the strong downslope flow, have increased temperatures a few
degrees over parts of the area more in line with the warmer MAV
MOS guidance.

Look for fairly quiet weather to return to the area tonight. Under
clear skies, low temperatures should fall back into the low to mid
20s in most areas.

.LONG TERM...(Monday through Saturday)
Issued at 445 AM CST Sun Dec 25 2016

Fairly quiet weather is expected through the extended period. A
shortwave trough moving through the northern and central Plains on
Wednesday will push a cold front south through western Kansas. The
airmass behind this front will not be of Arctic origin so after
highs into the 50s on Wednesday, temperatures on Thursday will
fall back into the 40s or closer to seasonal norms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 557 AM CST Sun Dec 25 2016

LIFR CIGS abd VISBYS will improve this morning as a warm front
passes to the north. Showers and thunderstorms are expected near
the TAF sites with strong wind gusts, brief heavy rain and
possibly some hail. Strong southwesterly winds will develop this
afternoon with gusts over 40 kts. Some blowing dust could reduce
visibilities at times this afternoon.

&&

.FIRE WEATHER...
Issued at 445 AM CST Sun Dec 25 2016

Strong downslope southwesterly flow will develop across southwest
Kansas behind a Pacific cold front today. The drier air combined
with downslope warming will help push humidity levels down to
around 15 percent this afternoon. Very strong sustained winds on
the order of 35 to 45 mph behind the front will create critical
fire weather conditions. The Red Flag Warning has been expanded
farther east to include areas from around Dighton through Kinsley
and Coldwater.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  27  46  22 /  60   0   0   0
GCK  55  23  44  20 /  60   0   0   0
EHA  51  25  47  22 /  40   0   0   0
LBL  56  25  47  20 /  50   0   0   0
HYS  59  25  45  21 /  80   0   0   0
P28  64  30  50  24 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for KSZ030-031-
043>046-063>066-077>081-088>090.

High Wind Warning from 11 AM CST /10 AM MST/ this morning to 6
PM CST /5 PM MST/ this evening for KSZ043-044-061>063-074>078-
084>088.

Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for KSZ043-044-061>064-074>080-
084>089.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
FIRE WEATHER...Gerard
Hazardous weather outlook, Dec 25, 4:56 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CST SUN DEC 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-261100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CST SUN DEC 25 2016 /356 AM MST SUN DEC 25 2016/

...DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM...
...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON...
...HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
DENSE FOG WILL BLANKET MUCH OF THE AREA EARLY THIS MORNING BUT
SHOULD BE MOVING OUT OF THE AREA BY 9 AM. SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST AND CENTRAL KANSAS
THROUGH THE MORNING HOURS. A FEW OF THESE STORMS COULD PRODUCE
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS, ESPECIALLY ALONG AND TO
THE EAST OF HIGHWAY 283. A BRIEF TORNADO SPINUP CANNOT BE TOTALLY
RULED OUT. VERY STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE
REGION THIS AFTERNOON. PARTS OF THE AREA COULD SEE WIND GUSTS TO
AROUND 60 MPH FOR A TIME THIS AFTERNOON. IN ADDITION TO THE STRONG
WINDS, RELATIVE HUMIDITY LEVELS ARE EXPECTED TO FALL TO AROUND 15
PERCENT. A HIGH WIND WARNING AND RED FLAG WARNING IS IN EFFECT
THIS AFTERNOON.

DAY 1 HAZARDS
-------------
* TORNADO: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: SIGNIFICANT RISK
* NON-THUNDERSTORM WIND: SIGNIFICANT RISK
* FOG: SIGNIFICANT RISK
* FIRE WEATHER: EXTREME RISK

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ALONG AND EAST OF HIGHWAY
283 THROUGH THE MORNING HOURS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Dec 25, 6:34 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
634 AM CST SUN DEC 25 2016

KSZ074-075-084-251315-
Grant KS-Morton KS-Stanton KS-
634 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON...EASTERN
STANTON...NORTHWESTERN STEVENS AND NORTHWESTERN GRANT COUNTIES UNTIL
715 AM CST...

At 633 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wilburton, or 7 miles northeast of Elkhart, moving
northeast at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkhart, Johnson City, Richfield, Big Bow, Wilburton, Cimarron
Grassland Recreation Area, The Milepost Elevator and Point of Rocks
at Cimarron Grassland.

LAT...LON 3699 10198 3768 10170 3767 10140 3739 10153
      3739 10156 3733 10155 3699 10171
TIME...MOT...LOC 1233Z 202DEG 57KT 3710 10184

GERARD
Special weather statement, Dec 25, 7:14 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 AM CST SUN DEC 25 2016

KSZ061-062-074-075-084-085-251400-
Grant KS-Kearny KS-Hamilton KS-Stevens KS-Morton KS-Stanton KS-
714 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTHEASTERN
HAMILTON...EASTERN STANTON...STEVENS...KEARNY AND GRANT COUNTIES
UNTIL 800 AM CST/700 AM MST/...

At 713 AM CST/613 AM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 2 miles south of Kendall
to 7 miles south of Big Bow to 6 miles south of Rolla. Movement
of individual cells in the line was north at 75 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Hugoton, Lakin, Rolla, Moscow, Kendall, Feterita, Big Bow,
Hickok and The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10167 3736 10158 3788 10158 3826 10142
      3826 10115 3737 10115 3700 10124
TIME...MOT...LOC 1313Z 199DEG 63KT 3790 10155 3746 10155 3703 10166

GERARD
Special weather statement, Dec 25, 7:58 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 AM CST SUN DEC 25 2016

KSZ043-062-063-075-076-085-086-251500-
Seward KS-Finney KS-Scott KS-Grant KS-Kearny KS-Stevens KS-
Haskell KS-
758 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...EASTERN STEVENS...
EASTERN KEARNY...SEWARD...SCOTT...EASTERN GRANT AND HASKELL COUNTIES
UNTIL 900 AM CST...

At 757 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pence to near Hooker.
Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Garden City, Liberal, Scott City, Lakin, Sublette, Satanta, Holcomb,
Deerfield, Kismet, Moscow, Hayne, Modoc, Grigston, Plymell, Shallow
Water, Pence, Hickok, Friend, Ryus and Manning.

LAT...LON 3700 10131 3827 10127 3827 10112 3870 10113
      3870 10069 3700 10070
TIME...MOT...LOC 1357Z 234DEG 28KT 3860 10120 3686 10125

GERARD
Special weather statement, Dec 25, 8:57 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
857 AM CST SUN DEC 25 2016

KSZ043-044-063-076>078-086-087-251600-
Ford KS-Seward KS-Finney KS-Scott KS-Gray KS-Meade KS-Lane KS-
Haskell KS-
857 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY...SOUTHWESTERN
FORD...EASTERN SEWARD...EASTERN SCOTT...LANE...MEADE...EASTERN
HASKELL AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 1000 AM CST...

At 856 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Scott State Lake to 4 miles
southeast of Hayne. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Cimarron, Meade, Sublette, Plains, Dighton, Montezuma,
Fowler, Pierceville, Kismet, Ingalls, Copeland, Healy, Ensign,
Alamota, Charleston, Hayne, Shields, Grigston and Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3870 10089 3870 10028 3700 10016 3700 10084
TIME...MOT...LOC 1456Z 267DEG 35KT 3866 10080 3704 10076
Special weather statement, Dec 25, 9:35 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
935 AM CST SUN DEC 25 2016

KSZ030-044-045-063-064-077-078-087-088-251630-
Ford KS-Finney KS-Gray KS-Meade KS-Ness KS-Clark KS-Trego KS-Lane KS-
Hodgeman KS-
935 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...EASTERN
GRAY...FORD...CLARK...TREGO...EASTERN LANE...EASTERN MEADE...NESS AND
HODGEMAN COUNTIES UNTIL 1030 AM CST...

At 935 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Gove to 10 miles north of
Knowles. Movement was east at 60 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Cimarron, Wakeeney, Meade, Ness City, Jetmore, Ashland,
Spearville, Bucklin, Minneola, Fowler, Bazine, Ransom, Ford, Ogallah,
Hanston, Ensign, Fort Dodge, Wright and Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3700 10031 3870 10046 3870 10015 3913 10015
      3913 9966 3700 9956
TIME...MOT...LOC 1535Z 266DEG 51KT 3902 10040 3702 10024

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

3.7 hours before the tornado, 23 km from the path. December 25, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 152 joules per kilogram, CIN -211, lifted condensation level 565 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 477 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-211 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
53 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

8.3 hours after it, 23 km from the path. December 26, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81391, lifted condensation level 2638 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 126 square meters per square second, 0 to 6 km bulk shear 110 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81391 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
110 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
13:50 UTC150° 22 ktBR
13:52 UTC5858150° 21 kt301001.4BR
13:55 UTC150° 23 ktBR
14:00 UTC150° 21 ktBR
14:05 UTC150° 23 ktBR
14:10 UTC150° 24 kt1001.4BR
14:13 UTC5958160° 25 kt331001BR
14:20 UTC BR
14:30 UTC150° 24 kt1000.7BR
14:40 UTC160° 25 ktBR
14:43 UTC5959160° 28 kt371000.3BR
14:45 UTC160° 24 ktBR
14:50 UTC150° 28 kt1000.3-RA BR
14:52 UTC5959160° 24 kt351000-RA BR
14:55 UTC150° 26 kt-RA BR
15:00 UTC
15:05 UTC
15:10 UTC170° 26 kt1000
15:15 UTC
15:20 UTC150° 27 kt
15:25 UTC
15:30 UTC160° 27 kt999.7
15:40 UTC
15:52 UTC6159160° 27 kt40999.3
15:58 UTC6159160° 28 kt37998.3TS
16:00 UTC -RA
16:05 UTC -RA BR
16:07 UTC5148220° 25 kt561001.4+TSRA BR
16:10 UTC4947210° 21 kt561001.7+TSRA BR
16:15 UTC200° 16 kt+RA BR
16:19 UTC4847200° 14 kt1001-TSRA BR
16:20 UTC200° 14 kt-RA BR
16:23 UTC4947200° 14 kt211001.4-TSRA BR
16:25 UTC200° 14 kt-RA BR
16:30 UTC200° 14 kt1000.7-RA
16:35 UTC200° 15 kt20-RA
16:37 UTC5048200° 16 kt211001-RA
16:40 UTC200° 17 kt-RA
16:45 UTC200° 16 kt1001-RA
16:52 UTC5148200° 15 kt1001-RA
17:00 UTC190° 15 kt-RA
17:05 UTC200° 14 kt19-RA
17:10 UTC200° 16 kt1000.7-RA
17:15 UTC200° 19 kt-RA
17:20 UTC -RA
17:25 UTC200° 17 kt-RA
17:40 UTC190° 17 kt

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 17 km away, was scanning. The volume nearest the touchdown began at 15:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:44 UTCTORNADO6 Ese EnsignFord, KSTORNADO TRACKED 6 MILES TO THE NORTHEAST, ENDING 5 MILES SOUTHWEST OF DODGE CITY. .
16:02 UTCTSTM WND GST 642 Nnw Ft. DodgeFord, KS
16:02 UTCTSTM WND GST 643 E Dodge CityFord, KS
16:22 UTCTSTM WND GST 553 S JetmoreHodgeman, KSSPOTTER REPORTED 50-60 MPH WIND
16:22 UTCTSTM WND GST 553 S JetmoreHodgeman, KSSPOTTER REPORTED 50-60 MPH WIND.
16:33 UTCTSTM WND GST 617 Se HanstonHodgeman, KS
16:33 UTCTSTM WND GST 617 S GrayHodgeman, KS
16:35 UTCTORNADO6 Ese BucklinKiowa, KSREPORT OF CATTLE BUILDING DESTROYED DUE TO WHAT THE REPORTER THOUGHT WAS A TORNADO. RADAR STRONGLY SUGGESTED A BRIEF TORNADO AT THIS LOCATION.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of December 25, 2016

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 258:55 AM CSTEF0Seward, KS0.725
December 2510:30 AM CSTEF0Kiowa, KS3.230
December 2510:51 AM CSTEF0Kiowa, KS6.330
December 2510:54 AM CSTEF0Rush, KS1.130
December 2510:58 AM CSTEF0Comanche, KS1.950$85,000
December 2511:45 AM CSTEF0Osborne, KS1.950$5,000
December 2511:50 AM CSTEF1Phelps, NE2.8200$375,000
December 2512:16 PM CSTEF0Kearney, NE0.550$5,000
December 2512:24 PM CSTEF0Buffalo, NE4.250$225,000
December 251:53 PM CSTEF0Saline, KS0.140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.